Texas, 2021

Damaging Winds in Texas, June 2, 2021

June 2, 2021 · NWS LUB · 2 events in 2 counties and zones

Early in the morning on the second, a mesoscale convective system (MCS) moved southeastward out of the Texas Panhandle into the South Plains. This MCS maintained its intensity as it reached the Rolling Plains and began to develop a mesoscale convective vortex (MCV) on the north side of a bowing line segment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Early in the morning on the second, a mesoscale convective system (MCS) moved southeastward out of the Texas Panhandle into the South Plains. This MCS maintained its intensity as it reached the Rolling Plains and began to develop a mesoscale convective vortex (MCV) on the north side of a bowing line segment. As this occurred, a couple of severe thunderstorm wind gusts were observed by the Texas Tech University West Texas mesonet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 2, 1:07 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 2, 1:07 AM CST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
207 AM CDT Wed Jun 2 2021

.SHORT TERM...
The active period of weather continues across West Texas today.
The first round will be a linear feature moving out of the Texas
Panhandle early this morning. Have increases POPs before sunrise
to account for this likelihood. Evident in the system appears to
be an MCV trying to get going across Deaf Smith county as of
130AM. A pressure perturbation out ahead of the line is generating
a few showers in advance of the main system. Just how long this
feature will stay together is a good question, but it wouldn't be
surprising for it to move much of the way through the CWFA by
sunrise.

This morning's activity is being driven by positively tilted trough
axis extending from the eastern Ontario into southwest Texas.
Out to our southwest, a closed low is evident across Baja
California. As the day progresses, mid-level flow will largely
remain northwesterly before transitioning toward northerly flow on
Thursday morning. By in large, presuming the morning convection
works through the area, this should help stabilize the atmosphere
to some degree and should decrease rain chances until daytime
heating sparks some scattered activity late this afternoon. CAPE
of around 2kJ looks to be reasonable, as indicated in some of the
forecast soundings along with about 30 KTS of bulk shear. However,
the sub-cloud layer wind fields are very anemic (below about
750 mb) and quite dry to boot. Hail doesn't look to be too much
of a threat this afternoon, but downburst winds do and we'll call
for 65 mph gusts in the HWO. This initial activity should wane
with the loss of daytime heating. However, at the same time, a
line of convection should become established along the Pecos River
Valley and move eastward during the evening. It appears the
southwestern South Plains will have the best shot at getting
another dose of rainfall as it moves out of NM. Instability should
remain moderate above the low level inversion. This should allow
the system to remain intact as it propagates through the region
exiting the CWFA perhaps around 07Z if all goes according to plan.
This rarely happens in reality, but it's a good faith effort.
Forecast soundings would suggest the evening/overnight activity
should be more of a rain event rather than severe given strong
decoupling of the boundary layer and a rather ectomorphic CAPE
profile.

.LONG TERM...
Little change has been necessitated for this morning's forecast
package as the previous assessments remain largely on track. A
cutoff low, now centered over Baja California, will gradually drift
eastward throughout the end of the work week as a high-amplitude,
mid/upper-level ridge builds into the western U.S. A weak vorticity
lobe is forecast to rotate equatorward along the southern stream
portion of the ridge axis, resulting in diurnally-driven convection
across portions of the South and Rolling Plains on Thursday a
afternoon. Deep- and cloud-layer flow is expected to be weak,
with small, compact hodographs favoring single- and multi-cellular
storm characteristics. The potential for storms becoming severe
on Thursday is low; however, a rogue gust up to 50 kt and hail up
to 1" in diameter will be possible given the presence of a modest
EML of around 1,500 J/kg and a well-mixed sub-cloud layer.

The potential for convection remains low throughout the weekend as
the lack of any viable surface convergence amidst weak synoptic-
scale forcing for ascent precludes organized development. While the
boundary-layer will be quite moist over the weekend with a diffuse
dryline developing across eastern New Mexico, it is forecast to
remain anchored along the Mescalero escarpment due to the former
statement (i.e. weak large-scale forcing as the broad, cutoff low
moves east into the southern Great Plains preventing propagation
of the dryline despite ample heating). A gradual increase in
geopotential heights is expected heading into early next week as a
sub-tropical ridge builds into the southwestern Great Plains,
with temperatures rising into the upper 80s to lower 90s by the
early and middle portions of next week.

Sincavage

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

26/09
Hazardous weather outlook, Jun 2, 1:02 AM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
202 AM CDT Wed Jun 2 2021

TXZ021>044-030715-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
202 AM CDT Wed Jun 2 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Scattered thunderstorms this afternoon will have the potential to
become severe with hail to the size of quarters and wind gusts to 65
mph. A lesser risk of severe thunderstorms will also occur late this
evening into the overnight hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm chances Thursday afternoon and evening will focus on
areas near the New Mexico state line. Some of these storms could be
severe, capable of producing damaging winds up to 60 mph and large
hail around quarter size. Thunderstorm chances, some possibly severe,
remain in the forecast for through the weekend across the Rolling
Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 2, 1:41 AM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Lubbock TX
241 AM CDT Wed Jun 2 2021

TXZ022>025-028-029-020815-
Briscoe TX-Hall TX-Swisher TX-Castro TX-Lamb TX-Hale TX-
241 AM CDT Wed Jun 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HALE...WEST CENTRAL
HALL...CASTRO...SWISHER...NORTHERN BRISCOE AND NORTHEASTERN LAMB
COUNTIES UNTIL 315 AM CDT...

At 241 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northeast of Wayside to 4 miles east
of Happy to 4 miles southeast of Easter. Movement was southeast at 40
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Tulia, Dimmitt, Hart, Silverton, Kress, Happy, Vigo Park, Easter,
Claytonville, Mackenzie Reservoir and Nazareth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3460 10085 3437 10153 3422 10229 3464 10247
      3475 10195 3475 10106
TIME...MOT...LOC 0741Z 319DEG 34KT 3487 10135 3472 10179 3461 10233

SINCAVAGE
Special weather statement, Jun 2, 1:43 AM CST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Lubbock TX
243 AM CDT Wed Jun 2 2021

TXZ033-020815-
Cochran TX-
243 AM CDT Wed Jun 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHRAN AND
SOUTHWESTERN HOCKLEY COUNTIES UNTIL 315 AM CDT...

At 243 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lehman, or 9 miles south of Morton, moving southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lehman and Whiteface.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3371 10276 3370 10261 3339 10259 3339 10281
      3356 10295
TIME...MOT...LOC 0743Z 325DEG 26KT 3360 10281

SINCAVAGE
Special weather statement, Jun 2, 1:45 AM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Lubbock TX
245 AM CDT Wed Jun 2 2021

TXZ028-020815-
Lamb TX-
245 AM CDT Wed Jun 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAMB COUNTY UNTIL
315 AM CDT...

At 244 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Amherst, or 8 miles north of Littlefield, moving
east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Amherst, Fieldton and Spade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3417 10209 3393 10209 3395 10242 3413 10243
TIME...MOT...LOC 0744Z 267DEG 30KT 3405 10234

SINCAVAGE
Special weather statement, Jun 2, 2:10 AM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Lubbock TX
310 AM CDT Wed Jun 2 2021

TXZ022>025-028>030-020845-
Floyd TX-Briscoe TX-Hall TX-Swisher TX-Castro TX-Lamb TX-Hale TX-
310 AM CDT Wed Jun 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FLOYD...NORTHERN
HALE...SOUTHWESTERN HALL...SOUTHEASTERN CASTRO...SOUTHERN SWISHER...
BRISCOE AND NORTHEASTERN LAMB COUNTIES UNTIL 345 AM CDT...

At 310 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Mackenzie Reservoir to 3
miles southeast of Tulia to 6 miles southeast of Dimmitt. Movement
was southeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Plainview, Tulia, Olton, Hart, Silverton, Turkey, Caprock Canyon
State Park, Kress, Quitaque, Claytonville, Mackenzie Reservoir,
Valley Schools, Halfway, Seth Ward and Edmonson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3441 10085 3421 10141 3416 10219 3451 10235
      3453 10178 3470 10129
TIME...MOT...LOC 0810Z 316DEG 28KT 3464 10133 3450 10173 3448 10226

SINCAVAGE
Special weather statement, Jun 2, 2:29 AM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Lubbock TX
329 AM CDT Wed Jun 2 2021

TXZ023>025-028>031-020930-
Floyd TX-Briscoe TX-Motley TX-Hall TX-Swisher TX-Lamb TX-Hale TX-
329 AM CDT Wed Jun 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR FLOYD...MOTLEY...HALE...
SOUTHWESTERN HALL...SOUTHEASTERN SWISHER...SOUTHERN BRISCOE AND
NORTHEASTERN LAMB COUNTIES UNTIL 430 AM CDT...

At 328 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Caprock Canyon State Park
to 4 miles west of Claytonville to 4 miles south of Hart. Movement
was southeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Plainview, Floydada, Abernathy, Hale Center, Olton, Silverton,
Matador, Turkey, Caprock Canyon State Park, Lockney, Petersburg,
Quitaque, Cotton Center, South Plains, Dougherty, Aiken, Flomot,
Valley Schools, Halfway and Northfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lubbock Texas.

&&

LAT...LON 3431 10052 3405 10052 3384 10125 3383 10194
      3429 10222 3433 10162 3459 10100
TIME...MOT...LOC 0828Z 329DEG 29KT 3455 10116 3437 10165 3432 10214

SINCAVAGE
Special weather statement, Jun 2, 3:14 AM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Lubbock TX
414 AM CDT Wed Jun 2 2021

TXZ029>032-035>038-021015-
Floyd TX-Dickens TX-Motley TX-King TX-Crosby TX-Cottle TX-Lubbock TX-
Hale TX-
414 AM CDT Wed Jun 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LUBBOCK...DICKENS...
SOUTHERN FLOYD...NORTHERN KING...SOUTHWESTERN CHILDRESS...CROSBY...
COTTLE...MOTLEY...SOUTHEASTERN HALE AND SOUTHEASTERN HALL COUNTIES
UNTIL 515 AM CDT...

At 414 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Cee Vee to 10 miles
southwest of Flomot to 5 miles southeast of Hale Center. Movement was
southeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Floydada, Crosbyton, Paducah, Matador, Dickens, White River Lake,
Ralls, Petersburg, Lorenzo, Cone, Cee Vee, Dougherty, Afton, Caprock,
Grow, Dumont, Finney, Delwin, Chalk and Mcadoo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lubbock Texas.

&&

LAT...LON 3355 10062 3342 10142 3400 10180 3410 10110
      3432 10044 3431 10038 3400 10005 3384 10005
      3383 10000 3374 10000
TIME...MOT...LOC 0914Z 323DEG 33KT 3430 10048 3410 10110 3401 10176

SINCAVAGE

The radar

The Lubbock radar (KLBB), 123 km away, was scanning. The volume nearest the first event began at 10:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, King

When
June 2, 4:34 AM CST
Where
King County, 10 mi WSW of Guthrie
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.565, -100.490

A Texas Tech University West Texas mesonet site near Guthrie measured a wind gust to 59 mph.

Thunderstorm Wind, Cottle

When
June 2, 4:42 AM CST
Where
Cottle County, 10 mi SW of Paducah
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.918, -100.423

A Texas Tech University West Texas mesonet site near Paducah measured a wind gust to 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954737, 954736.